Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2003, 4:11 PM EDT for Lawrence County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 4:11 PM EDT (20:11 UTC)
- Expired
- May 1, 2003, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
781 WUUS51 KRLX 012011 SVRRLX OHC087-012045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 411 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHEAST OHIO... * UNTIL 445 PM EDT... * AT 409 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR BURLINGTON...OR ABOUT 2 MILES EAST OF CEREDO... MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHESAPEAKE. THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES AND WIND GUSTS IN EXCESS OF 50 MPH. --CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3847 8260 3840 8247 3855 8224 3866 8244 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:40 PM EDT, 31 minutes earlier.
Area forecast discussion, May 1, 3:40 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT THU MAY 1 2003 ******************************************************************** 340 PM EDT THU MAY 1 2003 ...TONIGHT AND FRIDAY... SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORM WATCHES POSTED TO OUR NORTHWEST AND NORTH...CLOSER TO THE FRONTAL BOUNDARY. STILL SHOWERS AND THUNDERSTORMS HAVE BEEN POPPING OUT IN WARM MOIST AIRMASS. LARGE BOWING SYSTEM ACROSS WESTERN KENTUCKY...AND MOVING EASTWARD. MUCH OF THE REGION REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE TIME PERIOD. SOUTHWEST WINDS WILL CONTINUE OVERNIGHT AND THEN TURN NORTHWESTERLY OUT AHEAD OF THE COLD FRONT. WITH A FEW MORE CLOUDS ANTICIPATED TOMORROW AFTERNOON...TEMPERATURES SHOULD TOP OUT A FEW DEGREES COOLER THAN WHAT WAS EXPERIENCE TODAY. ...FRIDAY NIGHT THROUGH SUNDAY NIGHT... FRONTAL BOUNDARY TO SLIDE SOUTH THROUGH REGION FRIDAY NIGHT AS UPPER TROUGH APPROACHES AND SWINGS THROUGH OHIO VALLEY BY SATURDAY. GFS A BIT MORE AMPLIFIED THAN ETA BUT MUCH LESS SO THAN 06Z GFS RUN. WILL KEEP CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT DECREASING TOWARDS 12Z FROM NORTHWEST TO SOUTHEAST. WITH A LITTLE PVA STILL PRESENT OVER EASTERN CWA SATURDAY MORNING WILL KEEP SLIGHT CHANCE EARLY THEN DROP POPS AS SYSTEM MOVES EAST INTO MID ATLANTIC. HIGH PRESSURE BUILDS IN ON SATURDAY BRINGING COOLER AND DRIER AIR INTO REGION. TWEAKED MAX TEMPS ON SATURDAY DOWN A COUPLE OF DEGREES THINKING LOTS OF CLOUDS STILL AROUND AND COOLER 850H TEMPS. SUNDAY LOOKS TO BE TRANSITION DAY AS SYSTEM EXITS EAST COAST AND PLAINS SYSTEM GETS GOING. MODELS INDICATE WARM FRONT RACING NORTHEAST AND INTO SOUTHWEST ZONES LATE SUNDAY NIGHT AND SHOWING PRETTY GOOD QPF. HOWEVER WITH UPPER SHORTWAVE RIDGE OVERHEAD THINK THIS IS A BIT FAST AND WILL HOLD OFF ON INTRODUCING PRECIP. THE HIGH QPF APPEARS TO INDICATE POSSIBLY SOME CONVECTIVE FEEDBACK ISSUES. GUIDANCE IS PRETTY WELL CLUSTERED AND NEAR CURRENT FORECAST...THEREFORE NOT DEVIATING MUCH. ...MONDAY THROUGH NEXT THURSDAY... UNCERTAINTY ABOUNDS ON THE TIMING OF THE SYSTEM FOR EARLY TO MIDDLE OF NEXT WEEK. NEW 12Z ETA RUN TRIES TO BRING THE WARM FRONT IN SUNDAY NIGHT. LOOKING AT THE 00Z/6Z GFS ALONG WITH THE ECMWF AND CANADIAN...HAVE TRENDED SLOWER...SIMILAR TO THE HPC GRAPHICS WHICH BRINGS THE WARM FRONT ACROSS THE REGION ON MONDAY. THE UPPER RIDGE BETWEEN SYSTEMS SHOULD PROTECT THE REGION INTO MONDAY MORNING. WARM FRONT SHOULD PASS ON MONDAY WITH SHOWERS AND POSSIBLY A THUNDERSTORM. AFTER THIS...WE WILL SIT IN THE WARM SECTOR UNTIL THE COLD FRONT MOVES THROUGH LAST TUESDAY NIGHT INTO WEDNESDAY MORNING. SHOWERS AND TSTORMS WILL REMAIN A FACTOR INTO WEDNESDAY. ONCE THE FRONT HAS PASSED...TIMING ON WHEN PRECIP ENDS IS IN QUESTION. WITH THE UPPER TROUGH TO THE WEST...THE STRENGTH OF WHICH VARIES...MAY KEEP ENOUGH MOISTURE AND LIFT TO KEEP SHOWERS A POSSIBILITY. THUS HAVE LEFT A CHANCE IN EARLY IN THE DAY...BUT GRADUALLY DRY THINGS OUT BY EVENING. HIGH PRESSURE SHOULD BUILD IN FOR THE REMAINDER OF THE PERIOD. FOR TEMPERATURES...MEX GUIDANCE WAS RIGHT IN LINE WITH PREVIOUS FORECAST FOR MOST PERIODS AND WAS GENERALLY FOLLOWED. DID COOL MAX TEMPS ON MONDAY AS BEING NORTH OF WARM FRONT SHOULD ALLOW FOR MORE CLOUDS THAN PREVIOUSLY FCST. .RLX... WV...NONE. VA...NONE. KY...SEVERE THUNDERSTORM WATCH #199 IN EFFECT UNTIL 9 PM FOR KYZ101>103-105. OH...NONE. .END/ KF/HC/ESS ******************************************************************** 1015 AM EDT THU MAY 1 2003 ...MORNING UPDATE DISCUSSION... NO UPDATE ANTICIPATED FOR THIS MORNING. KRLX 88D RADAR REMAINS OUT OF COMMISSION THIS MORNING FOR MAINTENANCE PURPOSES...BUT IS EXPECTED TO BE BACK AND RUNNING AROUND 11 AM. OUTFLOW BOUNDARY SITUATED ACROSS CENTRAL WEST VIRGINIA. WILL BE WATCHING THIS FEATURE AS PRIME HEATING OF THE DAY ROLLS AROUND. ALREADY 7 DEGREES WARMER TODAY THAN YESTERDAY AT THIS TIME AT CRW...AND 9 DEGREES WARMER AT CKB. .END/KF ******************************************************************** 248 AM EDT THU MAY 1 2003 THRU FRI --> REGIONAL WSR-88D MOSAIC DEPICTS NO TSTM CLUSTERS NEARBY WHICH WL HELP KEEP TRW AT BAY THIS MRNG...AS MCV WHICH TRAVERSED CWA YDY MRNG IGNITED A CONVECTIVE INFERNO ACR NRN CWA. TDY TYPICAL WRM XCTR SCENARIO WITH SW WNDS AND MRNG ELVTD INSTABILITY DEPICTED BY ALTOCU. MUCH LIKE THE FORMER THINK BEST PRECIP CHCS R IN THE MTNS WITH DIFFERENTIAL HEATING. ALSO OVR SERN OH LTR THIS AFTN AS WK MID LVL SUPPLIES STEEPENS LPS RTS AND H2 DIV PASSES. TNGT...MDLS PEG AN MCS SKIRTING ACR SERN OH WITH DECENT EQUIV POT TEMP ADV AND MSTR FLUX CONV IN LWST 5KFT...THUS WL CARRY LKLY POPS THERE. CHC ELSW AS FORCING MECHANISMS R WKR AND LOSS OF SOLAR INSOLATION. BY 12Z FRI MDLS DIFFER IN PLACEMENT OF BAROCLINIC ZN WITH GFS SHOWING A PROGRESSIVE SLTN MEANWHILE ETA SOME 150 MILES SLWR...KEEPING CLDFRNT ACR CNTRL OH. OPTED FOR ETA SLTN GVN ENSEMBLES DEPICT A SLWR OUTPUT. STILL A TUFF CALL ON HRLY POPS WITH WNDS SHIFTING NW AHD OF FRNT WHICH CUTS OFF SFC CONV AND MSTR INFLUX. 00Z SUITE SHOWS LTL PRECIP WITH FROPA...MAINLY IN THE MTNS. TAILORED POPS REFLECTING HIGHEST PROB IN 15-18Z TIME PD THEN A DEC AFTWRDS. FOR TEMPS LTL CHANGE TO PVS GRIDS...STILL PREFER A COMPROMISE BTWN MAV AND FWC TDY WL LEAN TWRDS FWC. NXT TWO PDS ISC IN GUD SHAPE...GVN CLDS WE ARE ROLLING WITH COOLER MAV FRI. FRIDAY NIGHT ON... ONGOING THUNDERSTORM CHANCE FRIDAY NIGHT AS LOW/FRONT/SHORT MOVE RIGHT ACROSS AREA. AS FRONT ROLLS THROUGH...WILL NIX THUNDER FROM SLIGHT CHANCE AREA BEHIND FRONT AS STABILITY INCREASES. FLOW NOT VERY STRONG THIS NECK OF THE WOODS EITHER. CURIOUSLY...PRECIP EFFICIENCY POP TOOL OUTPUT QUITE LOW...DOWN IN THE TEENS AND 20S. MODELS NOW CONCUR ON LIGHT NORTHEAST FLOW SATURDAY AS LAST OF UPPER LEVEL SHORT ROLLS THROUGH. WILL NIX POPS IN ABSENCE OF FORCING AND FOCUS AND MARKED DROP IN PW. REST UNCHANGED AT THIS TIME THOUGH THERE IS SOME SUGGESTION OF FASTER SOLUTION INDICATED. WITH HIGHER MINS/SLOWER SOLUTION W/R FRONT FRIDAY NIGHT. NUMBERS SATURDAY ARE LOWER THAN ONGOING AND COULD WORK OUT IF SUFFICIENT CLOUDINESS HANGS AROUND. NOT ENTIRELY SURE ABOUT THIS AT THIS POINT AND H85 TEMPS DO SUPPORT ONGOING FORECAST...IF WE GET ALL OF IT. FWM/TRM ******************************************************************** 925 PM EDT WED APR 30 2003 CONVECTION DISSIPATING FAST THIS EVENING AS UPPER DISTURBANCE MOVES NORTHEAST. ONLY NEW CONVECTION DEVELOPING ON OUTFLOW BOUNDARIES ARE OVER NORTH CENTRAL WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA...BUT NO THUNDER SEEN IN THESE. EXPECT THESE SHOWERS TO DISSIPATE BY MIDNIGHT AS THE ATMOSPHERE CONTINUES TO STABILIZE WITH LOSS OF HEATING AND EXITING UPPER SYSTEM. OTHERWISE...THREW IN SOME PATCHY FOG OVERNIGHT...ESPECIALLY WHERE RAIN HAS FALLEN...ALTHOUGH OUTSIDE OF VALLEYS A LIGHT SOUTHERLY BREEZE SHOULD KEEP THE FOG FROM BECOMING DENSE. TEMPERATURES LOOK GOOD. JMV ********************************************************************
Hazardous weather outlook, May 1, 4:00 PM EDT, 11 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-012200 HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 PM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEASTERN KENTUCKY AND REMAIN IN EFFECT UNTIL 9 PM EDT. HEAVY RAIN...FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND LARGE HAIL ARE POSSIBLE IN THIS WARM MOIST AIRMASS. THE REMAINING PORTIONS OF THE REGION ARE STILL IN A SLIGHT RISK OF SEVERE WEATHER TONIGHT. SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING ACROSS MUCH OF THE AREA DURING THE DAYTIME HOURS. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS PUSHES SLIGHTLY EAST AND SOUTH FRIDAY..BUT STILL REMAINS ACROSS THE CHARLESTON, WEST VIRGINIA FORECAST AREA. WE WILL BE SOUTH OF THE FRONT...SO ANY DAYTIME HEATING INTERACTING WITH LOW LEVEL MOISTURE AND A TRIGGER MECHANISM (BEING THE FRONT) COULD TRIGGER THUNDERSTORMS...WHICH MAY REACH SEVERE LIMITS. HAIL SHALL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS IN THE ABOVE AREAS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 1, 3:34 PM EDT, 37 minutes before
KYZ101>103-105-WVZ005-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 334 PM EDT THU MAY 1 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST KENTUCKY INTO SOUTHWEST WEST VIRGINIA OVER THE NEXT COUPLE OF HOURS. SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, May 1, 3:38 PM EDT, 33 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT THU MAY 1 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... WHILE THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION THIS AFTERNOON...THE GREATEST RISK FOR STRONG THUNDERSTORMS WILL BE IN THE WEST VIRGINIA...OHIO AND KENTUCKY COUNTIES NEAR AND WEST OF THE OHIO RIVER. THUNDERSTORMS IN THESE REGIONS HAVE THE BEST POTENTIAL FOR PRODUCING LARGE HAIL...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES. THE RISK FOR THESE STRONG THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING BEFORE DIMINISHING AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.